Remote Access Electronic Research Announcements

Electronic Research Announcements

ISSN 1079-6762



The special Schubert calculus is real

Author: Frank Sottile
Journal: Electron. Res. Announc. Amer. Math. Soc. 5 (1999), 35-39
MSC (1991): Primary 14P99, 14N10, 14M15, 14Q20; Secondary 93B55
Published electronically: April 1, 1999
MathSciNet review: 1679451
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We show that the Schubert calculus of enumerative geometry is real, for special Schubert conditions. That is, for any such enumerative problem, there exist real conditions for which all the a priori complex solutions are real.

References [Enhancements On Off] (What's this?)

  • C. I. Byrnes, Pole assignment by output feedback, Three decades of mathematical system theory, Lect. Notes Control Inf. Sci., vol. 135, Springer, Berlin, 1989, pp. 31–78. MR 1025786, DOI
  • P. Dietmaier, The Stewart-Gough platform of general geometry can have 40 real postures, in Advances in Robot Kinematics: Analysis and Control, Kluwer Academic Publishers, 1998, pp. 1–10.
  • D. Eisenbud and J. Harris, Divisors on general curves and cuspidal rational curves, Invent. Math. 74 (1983), no. 3, 371–418. MR 724011, DOI
  • J.-C. Faugère, F. Rouillier, and P. Zimmermann, Private communication. 1998.
  • William Fulton, Introduction to intersection theory in algebraic geometry, CBMS Regional Conference Series in Mathematics, vol. 54, Published for the Conference Board of the Mathematical Sciences, Washington, DC; by the American Mathematical Society, Providence, RI, 1984. MR 735435
  • W. Fulton, Young Tableaux, Cambridge University Press, 1997.
  • Phillip Griffiths and Joseph Harris, Principles of algebraic geometry, Wiley-Interscience [John Wiley & Sons], New York, 1978. Pure and Applied Mathematics. MR 507725
  • W. V. D. Hodge and D. Pedoe, Methods of Algebraic Geometry, vol. II, Cambridge University Press, 1952.
  • B. Huber, F. Sottile, and B. Sturmfels, Numerical Schubert calculus. J. Symb. Comp., 26 (1998), pp. 767–788.
  • Felice Ronga, Alberto Tognoli, and Thierry Vust, The number of conics tangent to five given conics: the real case, Rev. Mat. Univ. Complut. Madrid 10 (1997), no. 2, 391–421. MR 1605670
  • Joachim Rosenthal and Frank Sottile, Some remarks on real and complex output feedback, Systems Control Lett. 33 (1998), no. 2, 73–80. MR 1607809, DOI
  • F. Sottile, Enumerative geometry for real varieties, in Algebraic Geometry, Santa Cruz 1995, J. Kollár, R. Lazarsfeld, and D. Morrison, eds., vol. 62, Part 1 of Proc. Sympos. Pure Math., Amer. Math. Soc., 1997, pp. 435–447.
  • Frank Sottile, Enumerative geometry for the real Grassmannian of lines in projective space, Duke Math. J. 87 (1997), no. 1, 59–85. MR 1440063, DOI
  • Frank Sottile, Real enumerative geometry and effective algebraic equivalence, J. Pure Appl. Algebra 117/118 (1997), 601–615. Algorithms for algebra (Eindhoven, 1996). MR 1457857, DOI
  • F. Sottile, Real Schubert calculus: Polynomial systems and a conjecture of Shapiro and Shapiro. MSRI preprint # 1998-066. For an archive of computations and computer algebra scripts, see, 1998.
  • J. Verschelde, Numerical evidence of a conjecture in real algebraic geometry. MSRI preprint # 1998-064, 1998.

Similar Articles

Retrieve articles in Electronic Research Announcements of the American Mathematical Society with MSC (1991): 14P99, 14N10, 14M15, 14Q20, 93B55

Retrieve articles in all journals with MSC (1991): 14P99, 14N10, 14M15, 14Q20, 93B55

Additional Information

Frank Sottile
Affiliation: Mathematical Sciences Research Institute, 1000 Centennial Drive, Berkeley, CA 94720
Address at time of publication: Department of Mathematics, University of Wisconsin, Van Vleck Hall, 480 Lincoln Drive, Madison, Wisconsin 53706-1388
MR Author ID: 355336
ORCID: 0000-0003-0087-7120

Keywords: Schubert calculus, enumerative geometry, Grassmannian, pole placement problem
Received by editor(s): December 20, 1998
Published electronically: April 1, 1999
Additional Notes: MSRI preprint # 1998-067.
Research supported by NSF grant DMS-9701755.
Communicated by: Robert Lazarsfeld
Article copyright: © Copyright 1999 American Mathematical Society